Alert archive / Wyoming / Tornado Warnings in 2018
Tornado Warning 2, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 1, 2018, 1:40 PM MDT for Campbell County, Wyoming. It was in force for 35 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2018, 1:40 PM MDT (19:40 UTC)
- Expired
- Jun 1, 2018, 2:15 PM MDT
- In force
- 35 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
County Campbell County, WY
The radar
The Rapid City radar (KUDX), 229 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 1:40 PM MDT | HAIL 1.5 | 14 Wnw Downtown Gillett, WY | |
| Jun 1, 1:41 PM MDT | TORNADO | 10 Wnw Downtown Gillett, WY | *** 2 INJ *** ...CORRECTED EVENT TIME... SEVERAL HOMES DAMAGED OR DESTROYED, ROLLED VEHICLES, ELECTRICAL TRANSMISSION LINES AND TREES SNAPPED. TORNADO WAS FROM 141 PM TO 152 PM. |
| Jun 1, 1:44 PM MDT | TORNADO | 10 Wnw Downtown Gillett, WY | *** 2 INJ *** SEVERAL HOMES DAMAGED OR DESTROYED, ROLLED VEHICLES, ELECTRICAL TRANSMISSION LINES AND TREES SNAPPED. TORNADO WAS ON GROUND FROM 144 PM TO 152 PM. |
| Jun 1, 1:59 PM MDT | TORNADO | 8 Nnw Downtown Gillette, WY | 7 POWER POLES SNAPPED, DAMAGE TO CONTROL ROOM AT THE EAGLE BUTTE MINE, DAMAGE TO VEHICLES. TORNADO WAS FROM 159 PM TO 207 PM. |
| Jun 1, 1:59 PM MDT | TORNADO | 8 Nnw Downtown Gillette, WY | 7 POWER POLES SNAPPED, DAMAGE TO CONTROL ROOM AT THE EAGLE BUTTE MINE, DAMAGE TO VEHICLES. TORNADO WAS ON GROUND FROM 159 PM TO 207 PM. |
| Jun 1, 2:07 PM MDT | FUNNEL CLOUD | 10 N Downtown Gillette, WY | |
| Jun 1, 2:10 PM MDT | TORNADO | 10 N Downtown Gillette, WY | SHORT-LIVED TORNADO AT THE MINE AROUND 0210 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 11:45 AM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 7.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1239 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 1849 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
358
WFUS53 KUNR 011940
TORUNR
WYC005-012015-
/O.NEW.KUNR.TO.W.0002.180601T1940Z-180601T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Rapid City SD
140 PM MDT FRI JUN 1 2018
The National Weather Service in Rapid City has issued a
* Tornado Warning for...
Central Campbell County in northeastern Wyoming...
* Until 215 PM MDT
* At 139 PM MDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southeast of Echeta, or 14 miles northwest of
Gillette, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
central Campbell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4430 10576 4437 10585 4463 10562 4442 10538
TIME...MOT...LOC 1939Z 229DEG 29KT 4438 10574
TORNADO...RADAR INDICATED
HAIL...<.75
$$
Eagan2 follow-up statements
208
WWUS53 KUNR 011949
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
149 PM MDT FRI JUN 1 2018
WYC005-012015-
/O.CON.KUNR.TO.W.0002.000000T0000Z-180601T2015Z/
Campbell WY-
149 PM MDT FRI JUN 1 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR CENTRAL
CAMPBELL COUNTY...
At 149 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Gillette Airport, or 11 miles northwest of Gillette,
moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
central Campbell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4432 10568 4441 10577 4462 10561 4442 10538
TIME...MOT...LOC 1949Z 237DEG 30KT 4440 10563
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Eagan293
WWUS53 KUNR 011957
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
157 PM MDT FRI JUN 1 2018
WYC005-012015-
/O.CON.KUNR.TO.W.0002.000000T0000Z-180601T2015Z/
Campbell WY-
157 PM MDT FRI JUN 1 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR CENTRAL
CAMPBELL COUNTY...
At 156 PM MDT, a confirmed tornado was located near Gillette Airport,
or 10 miles northwest of Gillette, moving east at 35 mph.
HAZARD...Damaging tornado and ping pong ball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will affect areas north of Gillette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4434 10561 4444 10568 4456 10555 4442 10538
TIME...MOT...LOC 1956Z 247DEG 30KT 4441 10557
TORNADO...OBSERVED
HAIL...1.50IN
$$
EaganWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 1, 11:05 AM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 1, 11:05 AM MDT, 2 hours 35 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1105 AM MDT Fri Jun 1 2018 .DISCUSSION...(Today Through Thursday) Issued at 310 AM MDT Fri Jun 1 2018 Upper shortwave trough is cross the Pac NW into the northern Rockies region. Upper ridging over the northern Plains is now shifting into the upper Midwest. Surface low is centered across central to northern WY ahead of the approach trough, with a strong LLJ setting up across the western SD plains. KUDX radar shows last night's storm activity has pushed off into ND/ncentral SD. However, a few showers have developed across the Black Hills area and are pushing off to the NE across the adjacent plains. Another area of weak convection is across southwest SD. These showers are expected to dissipate early this morning. The trough will approach the CWA this morning, with the surface low crossing the CWA by mid to late morning. As the low crosses the western Dakotas, a dry line will push through southern portions of our NE WY zones early this morning, then into SW SD late this morning. A cold front will then drop into NE WY early this afternoon, then western SD late this afternoon into the early evening. These differing air masses across the CWA will lead to varying results regarding convection today. Over the southern portions of our NE WY zones into SW SD and plains south of I- 90...not much storm activity is expected as the dry line pushes through early enough. The air will be too dry for convective initiation. Across the rest of NE WY, the northern Black Hills area, and NW SD...better Theta E will remain as the dryline stays to the south. The cold front will be the main forcing mechanism for convection to begin. This will begin early this afternoon across NE WY as the frontal boundary crosses into the CWA, then will be post- frontal as it pushes into the northern Black Hills/NW SD in the mid to late afternoon. Shear will not be ideal, but enough mid to upper level forcing may be present for a few storms to become severe. The best chance for severe weather will instead be across south central SD where deep southerly flow will persist through the peak daytime heating. Deep shear and MLCAPE over 3000 J/kg suggests supercell development. However. it looks like by the time the line of storms develop, they will be close to clearing our SCentral SD zones late this afternoon or early this evening. Upper ridging will build into the region tonight through the weekend. Cooler air across the area will result in highs in the 70s Saturday, then 70s to low 80s Sunday along with plenty of sunshine. Breezy northwest winds are expected Saturday especially across the northwest SD plains. Decent chances for storms will return toward midweek as the upper pattern becomes more active along with above average temperatures. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 1101 AM MDT Fri Jun 1 2018 An area of MVFR ceilings will persist across portions of northeast Wyoming through this afternoon. Scattered thunderstorms will develop across northeast Wyoming early this afternoon...and over northwest and south central South Dakota by late afternoon. Some of the thunderstorms may be severe, with large hail and damaging wind gusts. The thunderstorms will shift east of the area this evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...13 AVIATION...7
Hazardous weather outlook, Jun 1, 4:10 AM MDT, 9 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 410 AM MDT Fri Jun 1 2018 SDZ049-021300- Tripp- 322 AM CDT Fri Jun 1 2018 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight There is a Enhanced chance of severe thunderstorms from late this afternoon into this evening. The severe weather threats include large hail, damaging wind gusts and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-032-046-047-021300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Haakon- Mellette-Todd- 222 AM MDT Fri Jun 1 2018 /322 AM CDT Fri Jun 1 2018/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight There is a Slight chance of severe thunderstorms this afternoon and evening. The severe weather threats include large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-025-031-043-044-072-073-WYZ054>058-071-021300- Northern Black Hills-Northern Foot Hills-Pennington Co Plains- Jackson-Bennett-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 222 AM MDT Fri Jun 1 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight There is a Marginal risk of severe thunderstorms from early this afternoon into this evening. The severe threats include large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ026>030-041-042-074-021300- Rapid City-Southern Foot Hills-Central Black Hills- Southern Black Hills-Custer Co Plains-Fall River-Oglala Lakota- Hermosa Foot Hills- 222 AM MDT Fri Jun 1 2018 This Hazardous Weather Outlook is for portions of southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight While an isolated thunderstorm will be possible, much drier air moving into the region this afternoon will greatly reduce the thunderstorm chances over this area today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jun 1, 12:51 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1251 PM MDT FRI JUN 1 2018
WYZ054-011915-
Northern Cambell WY-
1251 PM MDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CAMPBELL COUNTY
UNTIL 115 PM MDT...
At 1251 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Recluse, or 39 miles southwest of Broadus, moving
northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Campbell County.
A severe thunderstorm watch remains in effect until 700 PM MDT for
northeastern Wyoming.
LAT...LON 4500 10581 4500 10554 4494 10549 4488 10599
4499 10601
TIME...MOT...LOC 1851Z 237DEG 28KT 4497 10587
EaganSpecial weather statement, Jun 1, 1:09 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Rapid City SD
109 PM MDT FRI JUN 1 2018
WYZ054-055-011945-
Southern Campbell WY-Northern Cambell WY-
109 PM MDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMPBELL COUNTY
UNTIL 145 PM MDT...
At 109 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Powder River Rest Area, or 24 miles west of
Gillette, moving northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Echeta.
This Includes Interstate 90 in Wyoming between Mile Markers 97 and
116, and between Mile Markers 120 and 121.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 700 PM MDT for
northeastern Wyoming.
LAT...LON 4443 10602 4447 10601 4456 10597 4429 10558
4405 10601
TIME...MOT...LOC 1909Z 226DEG 25KT 4428 10597
EaganSpecial weather statement, Jun 1, 1:21 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Rapid City SD 121 PM MDT FRI JUN 1 2018 WYZ054>056-058-011945- Weston WY-Western Crook WY-Southern Campbell WY-Northern Cambell WY- 121 PM MDT FRI JUN 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL... NORTHWESTERN WESTON AND SOUTHWESTERN CROOK COUNTIES UNTIL 145 PM MDT... At 121 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles south of Camplex Event Facility, or 14 miles southeast of Gillette, moving northeast at 40 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rozet. This Includes Interstate 90 in Wyoming between Mile Markers 136 and 149. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A severe thunderstorm watch remains in effect until 700 PM MDT for northeastern Wyoming. LAT...LON 4397 10537 4407 10548 4441 10525 4416 10486 TIME...MOT...LOC 1921Z 221DEG 36KT 4410 10534 Eagan
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:17 PM MDT | Severe Thunderstorm Warning | UNR | Crook, Weston | 43 min |
| May 31, 6:43 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 62 min |
| May 31, 7:32 PM MDT | Special Weather Statement | UNR | Weston | 43 min |
| May 31, 7:41 PM MDT | Special Weather Statement | UNR | Crook | 34 min |
| May 31, 7:46 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 20 min |
| May 31, 8:00 PM MDT | Special Weather Statement | UNR | Crook | 30 min |
| Jun 1, 12:58 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 17 min |
| Jun 1, 1:09 PM MDT | Special Weather Statement | UNR | Campbell | 36 min |
| Jun 1, 1:21 PM MDT | Special Weather Statement | UNR | Campbell | 24 min |
| Jun 1, 1:36 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 39 min |
| Jun 1, 1:59 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 46 min |
| Jun 1, 2:05 PM MDT | Tornado Warning | UNR | Campbell | 25 min |
| Jun 1, 2:10 PM MDT | Tornado Warning | UNR | Crook | 35 min |
| Jun 1, 2:22 PM MDT | Special Weather Statement | UNR | Crook | 23 min |
| Jun 1, 2:29 PM MDT | Tornado Warning | UNR | Crook | 46 min |
| Jun 1, 2:49 PM MDT | Special Weather Statement | UNR | Crook | 26 min |
| Jun 1, 3:04 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 56 min |
Nearby
Tornado Warnings in Wyoming, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.